Maternal & Child Community
Pain in my lower abdomen on the left side-from the Mirena?
About This Community:

This patient support community is for discussions relating to breast feeding, childhood disease, colic, child discipline, immunization, lactation, newborn care, post partum depression, Sudden Infant Death Syndrome (SIDS), and special needs children.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Pain in my lower abdomen on the left side-from the Mirena?

I have only had the Mirena for three days now and this morning when I woke up I was hurting so bad on my lower left side! Within the last three days I have read so much on the internet about how sooo many women hate the Mirena! Wish I would've done some more research before I forked out $450 for it! When I had it put in, WOW, it hurt so bad, worse then having a colposcopy, leep, and giving birth! My doctor has had hers for almost 3 years now, so I thought when she said it wouldn't hurt that bad, well, she could relate, but I guess not since her didn't hurt at all! The second day wasn't bad at all, just bloated and sore. Today I just hurt so bad. It comes and goes and sometimes the pain will shoot down my leg! Is this normal? Has anyone had pain in their lower abdomen on the left side? What could be causing this? It feels almost like I am ovulating, but I JUST had my period and finished the day she put it in! The pain is actually worse than ovulating, but that's what it feels like...5 times worse! I just hate that you can't get your money back if you have bad experiences with it or if you have bad pain!!!!!
Related Discussions
11 Comments Post a Comment
Blank
883151_tn?1245518109
I'm trying to learn more about Mirena right now before actually getting and have had replys from a  few people who have had pain. I really don't know anything about it by personal experience but pain like that is never normal. Call your doctor.
Blank
Avatar_f_tn
I had the Mirena for 3 years and loved it. If you are having any issues you are concerned about you should go to your doctor- an IUD an perforate your uterus. However the pain you may be feeling could be from the shift in hormones.
I chose to get the paraguard after my second son and so far I love it. This IUD has no hormones.
Blank
558787_tn?1327788888
I had to have mine removed after 1 1/2 weeks because my body was trying to reject it, i was in so much pain.
Blank
188576_tn?1287722662
megmil, Whitneylauren, wanttobeamumagain-

I called my doctor and described the pain. Both her and the nurse want me to wait it out until tomorrow. They told me that it could be gas pains and asked if I had a bowel movement since...I have gone to the bathroom and also know that these are NOT gas pains. They told me to take some tylenol, so I guess I will and see if it goes away. If not, well, I guess I just won't know until she sees me! Thanks;)

Whitneylauren- what is paraguard? I have never heard of that? Is it the same shape/size as the Mirena but without the hormones?
Blank
Avatar_f_tn
The paraguard is a copper IUD. It is exactly the same shape and size as the Mirena, but without the hormones. The copper kills sperm so that they don't enter the tubes. I chose that IUD this time around because it took my body about 4 months to go back to normal after I had the MIrena removed (6 months to conceive our second son).
Blank
172023_tn?1334675884
You can have bad pains and cramps shortly after any IUD is inserted.  Its not necessarily from the Mirena vs any other type of IUD.  When you put a foreign body in the uterus, you cramp, sometimes severely.  It "should" settle down shortly.

If the pain doesn't respond to simple methods such as Tylenol or Motrin, application of a heating pad, and some rest for a day or two, you really should be seen by your doctor.

If you have increased bleeding, unusual discharge, or fever you should be seen right away.  
Blank
888792_tn?1241279796
I would request an ultrasound to check for placement.  Your IUD can perforate and/or your body can also reject the IUD.  If you are doubling over in pain tonight I would go to the ER.  If you can wait it out until tomorrow then call and ask for an Ultrasound. It's not an unreasonable request.  (If any of our patients have "pain" a few days after the IUD we automatically do an ultrasound.)

Best wishes to you!!!
Blank
188576_tn?1287722662
Thanks to all for your helpful advice. I waited and even decided not to take anything for the pain. It went away on its own. I guess it's just my body getting used to this object being inside of me! Today I was ok until this evening when it started to bother me again and I had the same pains shooting down my leg from my abdomen. Not enough to go to the ER or really worry. I will call again if I continue to have them to see if they will do an ultrasound to make sure the placement is right.
Thanks again! Wish all of you a wonderful Mother's Day!!!!
Blank
Avatar_f_tn
My pain shoots down my leg as well and it starts on the left side of my lower abdomen and it hurts more when I lay on my side and its easier for me to lay on my back and the pain comes an goes and just like yours I was fine this morning but once I got home is when the pain started and this is my 3rd day having it I'm curious to know was everything ok with yours after you waited it out I have been a little gassy since I've got it but I've also gone to the bathroom since I've got it too and today I took a pepto to make sure it's not just gas
Blank
Avatar_n_tn
Hi, not trying to scare you just thought I could be of help...I had Mirena for 4 1/2yrs..I had a little cramping after placement, but around yr 2 I started feeling depressed, anxious, cramps, (sometimes excruciating) almost all the time, and sometimes I couldn't even have sex because it hurt, and it numbed my sensations. never had that before mirena..I just had it removed about 3 months ago and I can already tell that my symptoms are getting better. No longer depressed, no more cramps and my sex life is back to normal...I will say mirena is a great form of bc but it just wasn't for me.  My advice is if you continue having problems consider having it removed! It was the best thing for me by having it removed! Hope I helped...
Blank
Avatar_m_tn
Wanted to share my experience in case it helps someone else.  I had debilitating pain in my lower right side even after having my iud removed. Pain relievers did nothing for me.  I lived with my heating pad and spent 4 months lying on the couch.   After having my pain dismissed by multiple doctors, I was finally referred to a pelvic pain specialist.  Turns out that sharp, aching pain that was now spreading to my lower back was caused by muscle spasms.  The iud had triggered pelvic floor spasms that never released.  The solution is a Valium/baclofen cocktail along with physical therapy.  

I am mortified at the number of women who have reported the same problem I have...and yet so few doctors seem to take it seriously.  And why isn't this listed as a potential issue with iuds so women can make a truly informed decision?!   I do hope this helps some of you find a diagnosis...
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Maternal & Child Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
3 hrs ago by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Children's Health Answerers
13167_tn?1327197724
Blank
RockRose
Austin, TX
134578_tn?1383690151
Blank
AnnieBrooke
OR
4268628_tn?1375044776
Blank
Flickan
Monroe, WA
4484425_tn?1384231934
Blank
tomorrow264
St.Paul, MN
1527510_tn?1392304944
Blank
Carly1306
United Kingdom
Avatar_f_tn
Blank
NeyneCarter